Jump to content
Sign in to follow this  
Guest UVAPAC

DOT Case/Presentation: Feedback Appreciated

Recommended Posts

Guest UVAPAC

Let's say you are performing a DOT physical on someone with the following:

Patient in there early 50's with history of anxiety, and no other reported medical problems.  Patient is taking Trazadone 50mg QHS and Lexapro 20mg QD.  Patient states that they have a history of approximately 15 episodes of syncope during their lifetime (non while driving) which has been attributed to vasovagal response 2/2 severe anxiety.  Patient reports prodromal symptoms of syncope including dizziness/lightheadedness/diaphoretic.  Patient feels if he ever did experience these symptoms driving, he would know to pull his vehicle over.  Patient believes that the vast majority of the episodes are related to medical experiences (going to doctors office, having blood drawn, etc).  His last episode was 8 months ago.  

He has 3 letters with him:

1)  From a board certified neurologist stating normal neurological examination and as long as anxiety is controlled he sees no contraindication to operating a commercial motor vehicle.

2)  From a board certified cardiologist stating normal cardiac examination.  No contraindication to driving from a cardiovascular standpoint.

3)  From a psych APRN stating that he has been stable on his medications for 8 months with no side effects from medications.  States anxiety is "in good control."  States "Cannot speak to his ability to safely drive/operate a commercial motor vehicle."  

 

Would you consider clearing this person to drive?

Share this post


Link to post
Share on other sites

I would assume that the neurologist did an EEG, sleep deprived possibly? I assume the cardiologist did a 24 hr or 30d heart monitor? 

Share this post


Link to post
Share on other sites

Commercial driving is laden with anxiety producing situations, hours, and timing. 

If this person encounters road rage, a wreck, a person cutting them off, bad weather - what is to say he/she won’t pass out? 

The meds mentioned - lexapro is fda approved for generalized anxiety. Trazodone can cause a stuporous hangover. Neither actually controls syncope.

Perhaps a non-driving, non machinery related job is in this person’s future....

I would not certify and I am a DOT certified examiner.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More